Arkansas, 2016Hail in Arkansas, May 31, 2016
May 31, 2016 · NWS SHV · 1 event in 1 county or zone
Isolated strong to severe thunderstorms developed during the late afternoon hours on May 31st across portions of Southwest Arkansas and Northeast Texas, along the leading edge of a remnant outflow boundary leftover from showers and thunderstorms that developed earlier in the day across Southeast Oklahoma and Northeast Texas. This boundary interacted with a warm, very moist, and unstable air mass…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong to severe thunderstorms developed during the late afternoon hours on May 31st across portions of Southwest Arkansas and Northeast Texas, along the leading edge of a remnant outflow boundary leftover from showers and thunderstorms that developed earlier in the day across Southeast Oklahoma and Northeast Texas. This boundary interacted with a warm, very moist, and unstable air mass in place, resulting in widespread showers and thunderstorms over these areas. A couple of these storms were strong to severe over Wood County Texas and Eastern Miller County Arkansas, with reports of nickel to quarter size hail. The convection weakened during the mid and late evening hours with the loss of daytime heating and instability.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 31, 1:26 PM CST, 3 hours 17 minutes earlier.
Area forecast discussion, May 31, 1:26 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
226 PM CDT TUE MAY 31 2016
.DISCUSSION...
A weak surface boundary across the Red River in Texas combined
with southwest flow aloft and small perturbations in the upper-
flow allowing for scattered showers and thunderstorms across North
Texas and Southeast Oklahoma this afternoon. Convection to persist
through the early to mid-evening hours. Decent instability aloft
along frontal boundary, combined with sufficient low-level
moisture, will support a chance for some severe thunderstorms with
hail and damaging winds the main threat.
Rain chances to steadily increase through the end of the workweek
as a longwave trough across the desert southwest begins to shift
east. Showers and thunderstorms to mainly develop along the
dryline across central Texas each afternoon before drifting east
into mainly East Texas...Southeast Oklahoma...and Southwest
Arkansas.
By Friday into the weekend the upper-low translates east across
the Arklatex with widespread showers and thunderstorms expected
areawide.
Rainfall totals are forecast to average around 3 inches across
East Texas into Southeast Oklahoma, with lesser amounts to the
east through the forecast period.
Conditions to gradually improve from the northwest on Sunday as
frontal boundary shifts southeast across the region and upper-
level ridge begins to rebuild areawide.
Otherwise, temperatures to range from highs in the 80s to lows in
the upper 60s to lower 70s each day. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 68 86 69 83 / 30 50 50 60
MLU 69 87 70 86 / 20 20 30 30
DEQ 66 82 67 79 / 50 60 70 80
TXK 68 84 67 81 / 40 60 70 70
ELD 68 86 68 83 / 30 50 50 60
TYR 69 83 69 81 / 40 60 70 70
GGG 68 84 68 81 / 30 60 60 70
LFK 69 86 69 82 / 20 50 50 70
&&
.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&
05
Hazardous weather outlook, May 31, 10:46 AM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT TUE MAY 31 2016
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1146 AM CDT TUE MAY 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY AND TONIGHT.
ALTHOUGH WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...ISOLATED
STRONG TO SEVERE STORMS MAY BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THE
WEEKEND. WIDESPREAD RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE
EXPECTED OVER THE NEXT SEVEN DAYS...WITH ISOLATED HIGHER AMOUNTS
POSSIBLE. ALTHOUGH FLASH FLOODING IS NOT EXPECTED AT THIS
TIME...THIS RAINFALL COULD LEAD TO ADDITIONAL FLOODING ON AREA
RIVERS AND LAKES.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
05
In the hours before
Special weather statement, May 31, 2:51 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
351 PM CDT TUE MAY 31 2016
OKZ077-TXZ096-312115-
MCCURTAIN OK-RED RIVER TX-
351 PM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MCCURTAIN AND
NORTHEASTERN RED RIVER COUNTIES UNTIL 415 PM CDT...
AT 350 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF CLARKSVILLE...MOVING NORTHEAST AT 15 MPH. ANOTHER
STRONG THUNDERSTORM WAS LOCATED NEAR IDABEL OKLAHOMA...MOVING
NORTHEAST NEAR 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
IDABEL...BROKEN BOW...HAWORTH...GARVIN...NEGLEY...BOKHOMA...MOON...
OAK HILL...HOLLY CREEK...HARRIS...BRYARLY...ALBION...
AMERICA AND SILVER CITY.
LAT...LON 3365 9503 3380 9513 3412 9475 3379 9453
TIME...MOT...LOC 2050Z 240DEG 14KT 3373 9504
13
Special weather statement, May 31, 3:28 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
428 PM CDT TUE MAY 31 2016
ARZ050-051-312230-
HOWARD AR-SEVIER AR-
428 PM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOWARD AND
NORTHEASTERN SEVIER COUNTIES UNTIL 530 PM CDT...
AT 427 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DIERKS...MOVING SOUTH SOUTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DIERKS...LOCKESBURG...CORINTH...CENTER POINT...SILVER RIDGE...
LEBANON...MUDDY FORK...PROVO...BELLVIEW AND GENEVA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3419 9392 3418 9383 3414 9382 3400 9382
3389 9422 3417 9424 3426 9392
TIME...MOT...LOC 2127Z 345DEG 12KT 3412 9412
VIISpecial weather statement, May 31, 3:42 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
442 PM CDT TUE MAY 31 2016
ARZ059-OKZ077-TXZ096-097-312245-
LITTLE RIVER AR-MCCURTAIN OK-RED RIVER TX-BOWIE TX-
442 PM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LITTLE RIVER...
SOUTHEASTERN MCCURTAIN...SOUTHEASTERN RED RIVER AND WESTERN BOWIE
COUNTIES UNTIL 545 PM CDT...
AT 438 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ARKINDA TO NEAR
WILKERSON...AND MOVING SOUTHEAST AT 25 MPH.
HAIL OF PEA SIZE TO ONE HALF INCH DIAMETER AND WINDS IN EXCESS OF 30
MPH MAY OCCUR WITH THESE STORMS...WITH POCKETS OF STRONGER WIND
GUSTS POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
ASHDOWN...NEW BOSTON...FOREMAN...BOXELDER...DE KALB...
DALBY SPRINGS...RICHMOND...ARKINDA...AVERY...TOM...WALLACE...LYDIA...
ALMONT...ARDEN...GOODLAKE AND BEAVERDAMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL OF AT LEAST TWO INCHES IN AN HOUR AT SOME
LOCATIONS...ARE ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3387 9446 3368 9407 3328 9462 3345 9494
TIME...MOT...LOC 2138Z 300DEG 20KT 3377 9445 3331 9497
VII
Special weather statement, May 31, 4:08 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
508 PM CDT TUE MAY 31 2016
TXZ124-312300-
WOOD TX-
508 PM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WOOD COUNTY UNTIL 600 PM
CDT...
AT 508 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
QUITMAN...OR 10 MILES SOUTHWEST OF WINNSBORO...MOVING SOUTHEAST AT 15
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
QUITMAN...HAINESVILLE AND FOREST HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3296 9550 3280 9515 3270 9515 3262 9538
3285 9560
TIME...MOT...LOC 2208Z 298DEG 13KT 3284 9541
VIISpecial weather statement, May 31, 4:14 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
514 PM CDT TUE MAY 31 2016
ARZ060-061-070-071-312315-
NEVADA AR-MILLER AR-HEMPSTEAD AR-LAFAYETTE AR-
514 PM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAFAYETTE...
NORTHEASTERN MILLER...SOUTHWESTERN NEVADA AND SOUTHEASTERN HEMPSTEAD
COUNTIES UNTIL 615 PM CDT...
AT 513 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF FULTON...OR 12 MILES EAST OF TEXARKANA...MOVING
SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STAMPS...LEWISVILLE...BUCKNER...GARLAND...BODCAW...PATMOS...HOMAN...
FALCON...HERVEY...PINEY GROVE...SPIRIT LAKE AND MCKAMIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3356 9332 3326 9346 3326 9372 3354 9397
3361 9380
TIME...MOT...LOC 2213Z 315DEG 16KT 3350 9381
VIIHail, Miller
- When
- May 31, 4:43 PM CST
- Where
- Miller County, 1.8 mi NE of Homan
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.550, -93.880
A trained spotter reported nickel size hail near mile marker 12 on Interstate 30 between Texarkana and Fulton, Arkansas.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 31, 2016$5.4 million · EF1 · 15 events
- Hail and Damaging Winds in Texas, May 31, 2016$11 million · 1.75 in hail · 3 events
- Flash Flooding and Hail in Wisconsin, May 31, 2016$15,000 · 56 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 31, 201654 kt wind · 13 events
- Damaging Winds in Florida, May 31, 2016$13,000 · 50 kt wind · 7 events
- Damaging Winds in Georgia, May 31, 20161 injured · 50 kt wind · 4 events
- Damaging Winds in Alabama, May 31, 2016$15,000 · 52 kt wind · 2 events
- Drought in Georgia, May 31, 201610 events
- Tornadoes and Flash Flooding in Oklahoma, May 31, 20161 in hail · 8 events
- Flash Flooding and Hail in Colorado, May 31, 20161 in hail · 7 events
- Drought in Alabama, May 31, 20166 events
- Dense Fog in Virginia, May 31, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627290.